EMAIL THIS PAGE TO A FRIEND

Journal of obstetrics and gynaecology Canada : JOGC = Journal d'obstetrique et gynecologie du Canada : JOGC

Central venous sinus thrombosis in a young woman taking norethindrone acetate for dysfunctional uterine bleeding: case report and review of literature.


PMID 18786290

Abstract

The association between the progestin-only pill used for treatment of menstrual disorders and central venous sinus thrombosis (CVST) has rarely been reported in the literature. This report describes a case of central venous sinus thrombosis following intake of norethindrone acetate for dysfunctional uterine bleeding secondary to polycystic ovary syndrome in a young woman with undiagnosed underlying hyperhomocysteinemia. A 23-year-old woman presented with severe headache, followed by hemiparesis, seizures, and altered sensorium. She had been prescribed norethindrone acetate for the management of dysfunctional uterine bleeding secondary to polycystic ovary syndrome. Investigations revealed acquired hyperhomocysteinemia, presumably due to nutritional deficiencies, and evidence of CVST on MRI and magnetic resonance venography. Investigations showed no evidence of inherited thrombophilia. The patient was treated with low molecular weight heparin, followed by warfarin, vitamin B12, vitamin B6, and folic acid, and recovered successfully. Although venous thrombosis is usually linked to the ingestion of estrogen, rather than progestogen, this case illustrates that patients who are prescribed progestogen-only pills for gynaecological disorders may develop thrombosis, especially if they have predisposing metabolic disorders.